MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/14/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the lumbosacral spine for an excision of intraspinal tumor at l5-s1 and posterior fusion of vertebrae l5-s1, with intended placement of 4 vertebra screws bilateral for fixation, was performed with the aid of the display by the brainlab software spine & trauma 3d navigation 1.5.1.During the procedure the surgeon: - with the patient in prone position attached the navigation reference array on the left iliac crest.- acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.- verified the registration, and accepted the accuracy to proceed.- used the brainlab navigated pedicle access needle (pan) with instrument position display on the patient scan to determine the trajectory and get access to the vertebral body through the skin.- starting with left s1, placed the k-wire through the pedicle access needle.- when creating the second pilot hole in left l5 using the same method, determined that the trajectory and location of the navigated pan displayed by the navigation may not match its physical path and position in the bone.- acquired a fluoroscopy image and compared the pan display by navigation with the instrument position in fluoroscopy image.Observed a navigation display inaccuracy with the pan and determined that the two pilot holes and one k-wire placed with the aid of navigation deviated from their intended target positions (at left s1 and left l5, deviating by ca.1cm superior and slightly lateral from their intended target positions).- performed another intra-op c-arm scan (with automatic image registration to the navigation) and verified the registration and accepted the accuracy to proceed.- verified again that the brainlab pan was inaccurately displayed on the navigation screen and decided to replace the instrument with a new pan and registered it to the navigation.- decided to remove the misplaced k-wire at left s1.- used the same navigated method as before to place k-wires into vertebrae left l5, left s1, right l5, right s1.- acquired a verification fluoroscopy image and determined the k-wire placements acceptable.- placed the 4 spine screws with the navigated non-brainlab screwdriver into the pilot holes following the k-wires.- completed the surgery successfully as intended and closed the patient.According to the surgeon (treating clinician): - the deviation of 2 of the 4 pilot holes and one following k-wire placed with the aid of navigation was detected by the surgeon before finalizing the surgery with a verification fluoroscopy image, and the pilot holes and k-wire were corrected to their intended positions with the aid of navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.45 min.- there were further no remedial actions for the patient necessary, done or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, and a k-wire were placed in the patient's spine in a different position than desired with navigation involved, despite according to the surgeon (treating clinician): - the deviation of 2 of the 4 pilot holes and one following k-wire placed with the aid of navigation was detected by the surgeon before finalizing the surgery with a verification fluoroscopy image, and the pilot holes and k-wire were corrected to their intended positions with the aid of navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.45 min.- there were further no remedial actions for the patient necessary, done or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the by ca.1cm superior and slightly lateral deviating openings and placement in the spine with the aid of navigation at left l5 and left s1, is a combination of the following factors: - movement of the navigation reference array due to insufficiently rigid fixation and/or inadvertent forces applied to the array after registration but prior to creation of pilot holes at left l5 and left s1.Imaging data provided by the hospital show a shift of one of the anchor pins the array was attached to, before and after the affected placements.The placement of the reference array was in close proximity to the vertebrae that were being instrumented, that increased the likelihood of inadvertent collisions with the pin/array during instrumentation.In this case, the navigation software issued a reference array movement warning during the creation of the affected bone paths, indicating further an occurrence of array movement.Following the warning, the user detected the navigation display deviation checking the created pilot hole.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy.This movement cannot be compensated by the navigation software.- use of a damaged pedicle access needle that became bent by an outside of intended use at this surgery, not following brainlab instructions, causing inaccurate navigation tracking of this pedicle access needle at the creation of the affected pilot holes.The user corrected the axis of the needle to the desired position when already being inside the vertebra bone, causing it to bend and moving the patient's anatomy instead of correcting the instrument's trajectory.Bending of a navigated instrument, with the instrument's insertion tip in its undamaged status calibrated to navigation, cannot be recognized by the navigation system.To a lesser extent contributing factor: - a relative movement of the spine anatomy after registration and/or during the surgery between the anatomy the navigation reference array was fixated to (left iliac crest), and the vertebrae operated on (left s1 and left l5) due to an insufficiently rigid connection of the anatomy in between, and the surgical forces applied after registration during the surgery.Imaging data provided by the hospital show a shift of the anatomy before and after the affected placements.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Although the user detected the navigation display deviation with the navigated pedicle access needle after the deviating placements, apparently the resulting deviation between the actual patient anatomy locations during the placements and the registered pre-placement patient image scan displayed by the navigation for instrument position visualization, was not recognized by the user with the necessary navigation accuracy verification before and during performing the significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
caroline mackenbach
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19721287
Report Number8043933-2024-00036
Device Sequence Number18194584
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26509D
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2024
Initial Report FDA Received Date07/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown